Michigan, 2007

Flood in Michigan, June 4, 2007

June 4, 2007 · NWS APX · 1 event in 1 county or zone

Lowland flooding resulted from 3 to 4 inches of rain that fell on June 2nd and 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Lowland flooding resulted from 3 to 4 inches of rain that fell on June 2nd and 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 4, 9:31 AM EST, 29 minutes earlier.

Area forecast discussion, Jun 4, 9:31 AM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1031 AM EDT MON JUN 4 2007

.UPDATE...THINGS SEEM TO BE ON TRACK AS FAR AS THE FORECAST IS
CONCERNED. SOME DRY AIR HAS WORKED ITS WAY INTO THE SOUTH PART OF
THE FORECAST AREA AND SOME INSTABILITY IS BEGINNING TO BE SEEN IN
THE VIS IMAGE. DONT EXPECT THAT THERE WILL BE WIDESPREAD THUNDER AS
THE INSTABILITY WILL BE DEPENDENT ON THE AMOUNT THAT THE STRATUS
BREAKS DURING THE DAY AND IF WE CAN WARM UP TO 70F. OTHERWISE, COOL,
DAMP AIR MASS WILL HANG IN OVER THE FORECAST AREA AS THE 500 MB AND
SFC LOWS MEANDER THEIR WAY OVERHEAD. MAIN CONCERN WITH PRECIPITATION
IS STAYING ON TOP OF THE RAIN FALL AMOUNTS AS THE SOME BASINS ARE
JUST OVER THE HALFWAY POINT FOR THEIR 3 HOUR FLASH FLOOD GUIDANCE.
ALTHOUGH, WOULD SUSPECT THAT WE WILL BE HARD PRESSED TO GET TO 100%
DURING THE AFTERNOON. IN E UPPER, THE DEFORMATION AXIS WILL BRING
LIGHT RAIN SHOWERS FOR THE MOST PART ALL DAY. WILL BE TWEAKING
TEMPERATURES AND WINDS AS THE WEATHER AND POPS ELEMENTS OF THE GRIDS
LOOK GOOD FOR NOW.

LUTZ

&&

.AVIATION...EXPECT CONDITIONS TO GRADUALLY WORSEN AT PLN/TVC
DURING THE DAY...WITH RAINFALL EXPECTED TO BE FAIRLY PERSISTENT AT
PLN AND EVENTUALLY GETTING THERE AT TVC. IFR CONDITIONS AT APN
LIKELY TO PERSIST INTO THIS AFTERNOON AS WELL. RAIN CHANCES
EXPECTED TO PULL OUT OF THE AREA TONIGHT WITH IMPROVING CONDITIONS
EXPECTED WITH REGARD TO FLIGHT CATEGORIES.

JPB

&&

.DISCUSSION... /ISSUED 420 AM EDT MON JUN 4 2007/

GENERAL MEAN TROUGHINESS WILL CHARACTERIZE THE PATTERN FOR THE
WESTERN GREAT LAKES OVER THE NEXT TWO DAYS BEFORE HEIGHTS RISE AND
WARMER AIR RETURNS FOR MIDWEEK. SURFACE LOW OVER SOUTHERN LAKE
MICHIGAN EARLY THIS MORNING WILL CROSS LOWER MI TODAY...ENDING UP
JUST EAST OF LAKE HURON BY THIS EVENING AS PESKY UPPER LOW BEGINS
TO OPEN UP AND HEAD INTO NEW ENGLAND WITH ADDITIONAL HEIGHT FALLS
DROPPING IN FROM THE NORTHWEST. PRECIP EVOLUTION WITH THIS FEATURE
OVER THE NEXT 24-30 HOURS THE MAIN ISSUE THIS FORECAST CYCLE.

TODAY/TONIGHT...SEVERAL THINGS TO CONSIDER TODAY AS UPPER LOW
(FINALLY) COMES EAST OUT OF WI AND ACROSS LOWER MI. MORE
WIDESPREAD PRECIPITATION HAS BEEN FALLING ACROSS FAR EASTERN
UPPER/NORTHEAST LOWER/LAKE HURON OVERNIGHT. DEEP MOISTURE EXPECTED
TO REMAIN ACROSS THE NORTHERN HALF OF THE FORECAST AREA ALONG WITH
UPPER DIVERGENCE AXIS AND STRONGEST LOW LEVEL MOISTURE
CONVERGENCE...SUGGESTING MORE OF A PERSISTENT RAINFALL PATTERN TO
THE NORTH. PRECIPITATION HAS BEEN MORE SCATTERED/SHOWERY ACROSS
THE REST OF THE FORECAST AREA...AND EXPECT THIS TO PERSIST THROUGH
THE DAY PERHAPS AUGMENTED BY DIURNAL HEATING CYCLE. IR/WATER VAPOR
IMAGERY SHOWS DRY AIR/CLEARING WORKING ITS WAY INTO SOUTHWEST
LOWER. SOME OF THIS CLEARING COULD PUSH INTO CENTRAL LOWER...AND
WITH A LITTLE HEATING SOME DECENT INSTABILITY COULD BE GENERATED
(MODIFYING FORECAST SOUNDINGS FOR 72/61 YIELDS MLCAPES AROUND
1200 J/KG). SO SOME POTENTIAL FOR PULSE SEVERE STORMS ROUGHLY EAST
OF A CAD-APN LINE IF THIS PANS OUT (850-300MB MEAN WIND BELOW
10KTS... SO DEEP LAYER SHEAR MINIMAL AT BEST). PRECIPITABLE WATER
VALUES IN THE 1.25-1.50 INCH RANGE/K INDICES LOWER 30S PER 00Z
RAOBS COMBINED WITH SLOW MOVEMENT SUGGESTS SOME LOCALLY HEAVY
RAINFALL WITH CONVECTION THAT DOES DEVELOP. EXPECT MORE WIDESPREAD
RAINFALL TO THE NORTH WILL PIVOT SOUTH AND EAST THIS EVENING AS
UPPER WAVE CONTINUES TO SHIFT EAST. DRIER AIR AND DEEP LAYER
SUBSIDENCE THEN SPREAD ACROSS NORTHERN MI OVERNIGHT...A QUICKER
TREND IN THE GUIDANCE FROM PREVIOUS RUNS. SO WILL END POPS WEST OF
I-75 BY MIDNIGHT...AND TAPERING DOWN TO CHANCE POPS TO THE EAST.

TUESDAY...SHORT WAVE TROUGH WILL BE DROPPING IN FROM THE NORTHWEST
ON TUESDAY...ACCOMPANIED BY ITS ASSOCIATED COLD POOL (500MB
TEMPERATURES AOB -20C). SO THE CONCERN FOR TUESDAY IS WHETHER OR
NOT ANY SHOWERS WILL POP. SUBSIDENCE IN WAKE OF TONIGHTS SHORT
WAVE TROUGH PASSAGE LEAVES BEHIND A DECENT MID LEVEL INVERSION...
RESULTING IN MINIMAL INSTABILITY (FORECAST TQ INDEX UNDER 10...
SHALLOW CONVECTION USUALLY REQUIRES VALUES AOA 17). SO APPEARS
THAT PRECIP CHANCES FOR NORTHERN MI ARE PRETTY SMALL DURING THE
DAY...PROBABLY A BETTER SHOT OF SHOWERS DEVELOPING ACROSS WI. A
MORE NUISANCE PROBLEM REVOLVES AROUND DISCREPANCIES IN THE
GUIDANCE REGARDING TIMING OF SHORT WAVE TROUGH AND POSSIBILITY OF
SOME RESIDUAL MID LEVEL MOISTURE ACCOMPANYING ITS PASSAGE...GFS
SUGGESTS THIS WILL OCCUR DURING THE DAY...NAM IS SLOWER AND HOLDS
THIS OFF UNTIL TUESDAY NIGHT. BUT UNCERTAIN AT THIS POINT HOW MUCH
OF SHOWER THREAT THIS IMPLIES.  MAY EVENTUALLY NEED TO ADD IN A
LOW POP FOR TUESDAY NIGHT (AT LEAST ACROSS NORTHERN LOWER)...BUT
WILL HOLD OFF FOR NOW AND SEE IF WE CAN GET A BETTER READ ON THIS
LATER (SURROUNDING OFFICES ALSO STAYING DRY).

MARINE ISSUES...SURFACE LOW MOVING INTO LAKE HURON LATER TODAY
WILL ALLOW A TIGHTER PRESSURE GRADIENT TO SLIDE INTO THE AREA FROM
THE WEST. ANTICIPATE SMALL CRAFT ADVISORY CONDITIONS DEVELOPING ON
WHITEFISH BAY AND LAKE MICHIGAN NEARSHORE ZONES LATER THIS
AFTERNOON...AND IN THE LAKE HURON ZONES TONIGHT. STRONG COLD
ADVECTION DROPPING 925MB TEMPERATURES AOB 6C...WHICH SETS UP AT
LEAST NEUTRAL TO SLIGHTLY UNSTABLE CONDITIONS IN THE MARINE
BOUNDARY LAYER. COULD RESULT IN SOME GALE FORCE GUSTS ESPECIALLY
AROUND PRESQUE ISLE LIGHT WHERE NORTHWEST FLOW COASTAL CONVERGENCE
WILL ENHANCE WIND SPEEDS. WILL REFRAIN FROM PUTTING UP A GALE
WARNING AT THIS POINT FOR LHZ347-348...OPTING FOR THE SMALL CRAFT
ADVISORIES INSTEAD. WINDS WILL SUBSIDE FROM WEST TO EAST ON TUESDAY.

WEDNESDAY THROUGH FRIDAY...NO MAJOR CHANGES MADE TO THE FORECAST
PERIODS COVERING THE LATTER HALF OF THE WEEK. WEDNESDAY STILL
LOOKS DRY AT THE START OF A WARMING TREND AS MID LEVEL HEIGHTS
CONTINUE TO RISE. THUNDERSTORM CHANCES INCREASE THURSDAY AS A
STRONG UPPER TROUGH PLOWS ACROSS THE UPPER MIDWEST...PUSHING A
COLD FRONT INTO THE WESTERN LAKES. COULD BE A RATHER INTERESTING
SET UP FOR SEVERE WEATHER LATER THURSDAY.

JPB

&&

.APX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 4, 4:03 AM EST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
503 AM EDT MON JUN 4 2007

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-051000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
503 AM EDT MON JUN 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN LOWER MICHIGAN TODAY.
SOME OF THE STRONGER STORMS COULD PRODUCE HAIL UP TO PENNY SIZE
THIS AFTERNOON ACROSS AREAS EAST OF A CADILLAC TO ALPENA LINE. IN
ADDITION...WATCH FOR LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHERN MICHIGAN
THURSDAY. THERE WILL BE THE POTENTIAL FOR SOME SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON.

JPB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Arenac

When
June 4, 10:00 AM EST to 4:00 PM EST
Where
Arenac County, 4 mi NNE of Standish to 2 mi NE of Standish
Cause
Heavy Rain
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
44.033, -83.939

Sterling Road was closed between Grove Street and US-23, due to substantial soil erosion in the roadbed. Water also inundated part of US-23 near Foco Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38670.